The mother of a 7-year-old girl brings her daughter to the emergency department (ED) after the child

Discussion in 'Step 3' started by samuel, Dec 19, 2014.

  1. samuel

    samuel New Member

    The mother of a 7-year-old girl brings her daughter to the emergency department (ED) after the child complains of a “funny feeling” in her chest. Medical history is the usual childhood viral exanthemas and mild persistent asthma. Medications are albuterol meter dose inhaler as needed for symptomatic attacks and daily low-dose inhaled budesonide for long-term prophylaxis. Pulse oximetry shows 98% O2 saturation on room air. Vital signs are temperature 37.2°C (98.9° F), blood pressure (BP) 110/65 mm Hg, respirations 15 breaths per minute. Heart rate cannot be counted manually, but is indicated as 220 beats per minute on a continuous cardiac monitor that also shows a narrow QRS complex regular tachycardia with retrograde P waves clearly seen following each QRS complex. Intravenous (IV) adenosine is administered and then, almost immediately, the cardiac monitor shows that the cardiac rhythm has changed, now with a coarse ungulatory irregular R-R interval with no identifiable P waves and a ventricular response rate of 115 beats per minute. BP and O2 saturation remain unchanged and the child has no new complaints. The treating ED physician tells the mother that it is important to treat this form of dysrhythmia early so that anticoagulation therapy does not become necessary. The mother is unwilling to allow a “shock to the heart” but agrees to allow attempts at medical conversion. What is a good choice for this attempt?


    A. IV digitalis
    B. IV lidocaine
    C. IV procainamide
    D. IV verapamil
    E. Repeat IV adenosine

Share This Page